Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 423, NWS Jackson, MS

July 14, 2012Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 14, 2012, 5:25 PM CDT for Leflore County, Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2012, 5:25 PM CDT (22:25 UTC)
Expired
Jul 14, 2012, 6:15 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 161 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:28 PM CDTTSTM WND DMGMoney, MSTREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WUUS54 KJAN 142225
SVRJAN
MSC083-142315-
/O.NEW.KJAN.SV.W.0423.120714T2225Z-120714T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONEY MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNNYSIDE BY 540 PM CDT...
  MINTER CITY BY 555 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3376 9021 3374 9031 3371 9030 3370 9027
      3374 9024 3372 9019 3362 9013 3353 9031
      3374 9045 3381 9025
TIME...MOT...LOC 2226Z 148DEG 11KT 3365 9028

$$

JC
2 follow-up statements
320 
WWUS54 KJAN 142254
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT SAT JUL 14 2012

MSC083-142315-
/O.CON.KJAN.SV.W.0423.000000T0000Z-120714T2315Z/
LEFLORE MS-
554 PM CDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN LEFLORE COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MINTER CITY MOVING NORTHWEST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3376 9021 3374 9031 3371 9030 3370 9027
      3374 9024 3372 9019 3366 9039 3374 9045
      3381 9025
TIME...MOT...LOC 2254Z 136DEG 21KT 3376 9038

$$

JC
861 
WWUS54 KJAN 142307
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT SAT JUL 14 2012

MSC083-142317-
/O.EXP.KJAN.SV.W.0423.000000T0000Z-120714T2315Z/
LEFLORE MS-
607 PM CDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEFLORE COUNTY
WILL EXPIRE AT 615 PM CDT...

THE STORM HAS MOVED NORTH OF THE WARNED AREA AND WEAKENED. THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3376 9021 3374 9031 3371 9030 3370 9027
      3374 9024 3372 9019 3366 9039 3374 9045
      3381 9025
TIME...MOT...LOC 2307Z 136DEG 21KT 3382 9044

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:43 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 2:43 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT SAT JUL 14 2012

.DISCUSSION...FOCUS OF THE FORECAST CONTINUES TO BE ON THE PRECIP
POTENTIAL FOR THIS AFTERNOON AND AGAIN ON SUNDAY. AFTER THAT...RAIN
CHANCES LOWER A GOOD BIT AND THE FOCUS SHIFTS MORE TOWARDS WARMER
TEMPS.

OVERALL...PRECIP HAS BEEN LESS TODAY THAN THE PREV DAYS...BUT THERE
EXISTS QUITE A BIT OF ACTIVITY OVER THE EAST HALF AND THE FACT THAT
IS MOVING NICELY TO THE N/NW...THE COVERAGE WILL BE QUITE HIGH. THE
WESTERN HALF HAS NOT SEEN MUCH SO FAR TODAY AS INSTABILITY IS LESS
OVER THAT WAY DUE TO WARMER MID LEVELS ASSOCIATED WITH THE SPINNING
MCV. HOWEVER...MOST OF THE CWA REMAINS IN A FAVORABLE REGION WITH
SOLID LOW LEVEL MOISTURE CONVERGENCE AND THIS SHOULD SUPPORT
SHRA/FEW TSRA INTO EARLY EVENING. GUID POPS WERE FAIRLY HIGH AND
OPTED TO CUT ABOUT 10% ACROSS THE BOARD. MOST OF THE NIGHT PERIOD
WILL BE QUIET BUT SOME POTENTIAL WILL EXIST FOR THE FAR NW AND SE
AREAS TO SEE SOME SHOWER ACTIVITY TOWARD SUNRISE AND HAVE THE WX
GRIDS INDICATING THAT.

FOR SUNDAY...THE UPPER RIDGE WILL BE BUILDING AND CENTERED JUST EAST
OF THE AREA. THE AXIS OF PRECIP ON THE WESTERN PERIPHERY OF THIS
RIDGE IS FOCUSED MORE ON THE MS/AL LINE TODAY SO LOOK FOR THIS AXIS
TO SHIFT WESTWARD FOR SUNDAY. THE CENTRAL SECTION OF THE CWA WILL BE
SITUATED IN A NICE LOW LEVEL MOIST AXIS WITH DEEP SOUTHERLY FLOW TO
HELP LOOSELY ORGANIZED BANDS OF SHRA/TSRA MOVING S TO N FROM MAINLY
MIDDAY INTO THE AFTERNOON. GUID POPS WERE DECENT...BUT DID INCREASE
VALUES A BIT TO GET LIKELY WORDING WITHIN THE AXIS OF BEST LOW
LEVEL MOISTURE. FOR TEMPS...GFS GUID IS OFFERING WARMER READINGS
WITH THE NAM 3-5 DEGREES COOLER. TEMPS SHOULD BE SIMILAR TO TODAY
AND A BLEND OF THE GFS/NAM FIT.

FOR MONDAY...THE UPPER RIDGE WILL BUILD OVER THE AREA AND DRIER MID
LEVEL AIR WILL ROTATE INTO THE CWA. LESS PRECIP CAN BE EXPECTED DUE
TO INCREASED SUBSIDENCE. WITH MORE SUNSHINE ACROSS THE AREA...TEMPS
WILL RESPOND AND LOOK FOR HIGHS TO PEAK BETWEEN 91-94 DEGREES. /CME/

&&

.AVIATION...A MIX OF VFR/MVFR CEILINGS ARE BEING OBSERVED THIS
AFTERNOON AT MOST TAF SITES.  SCATTERED DIURNAL SHOWERS AND STORMS
ARE BECOMING MORE NUMEROUS THIS AFTERNOON AS EXPECTED...PARTICULARLY
ALONG AND EAST OF INTERSTATE 55 (I.E. KHKS...KJAN...KGTR...KMEI...&
KHBG).  MVFR/IFR CEILINGS AND/OR VISIBILITIES WILL EXIST AT SITES
WERE THIS ACTIVITY IS OBSERVED. CONVECTION WILL BEGIN TO WANE DURING
THE EVENING...LEAVING VFR CONDITIONS ACROSS THE REGION THROUGH MUCH
OF THE NIGHT. BY DAY BREAK SUNDAY MORNING HOWEVER...MVFR/IFR
CEILINGS AND/OR VISIBILITIES WILL BE POSSIBLE AT NAMELY KHBG AND
KMEI AS THE RESULT OF LOW STRATUS. SOUTHEAST SURFACE WINDS BETWEEN
3-8 KNOTS WILL GRADUALLY SUBSIDE THIS EVENING INTO TONIGHT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  89  73  93 /  28  63  18  12
MERIDIAN      71  89  70  94 /  22  36  12  12
VICKSBURG     72  89  72  93 /  33  63  21  18
HATTIESBURG   73  90  72  94 /  34  58  11  15
NATCHEZ       71  87  72  90 /  32  54  13  29
GREENVILLE    73  89  74  93 /  44  61  22  26
GREENWOOD     72  89  73  94 /  38  63  22  24

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/19
Hazardous weather outlook, Jul 14, 2:00 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SAT JUL 14 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
200 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Special weather statement, Jul 14, 3:10 PM CDT, 2 hours 15 minutes before
MSZ050-051-142040-
SCOTT MS-NEWTON MS-
310 PM CDT SAT JUL 14 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SAT JUL 14 2012

...STRONG STORM NEAR THE SCOTT/NEWTON COUNTY LINE...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF ROBERTS AT 310 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN NEWTON AND SOUTHEASTERN SCOTT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3222 8914 3223 8937 3243 8949 3253 8916
TIME...MOT...LOC 2010Z 160DEG 11KT 3228 8928

JC
Special weather statement, Jul 14, 4:39 PM CDT, 46 minutes before
MSZ028-032-037-038-142210-
ATTALA MS-WINSTON MS-MONTGOMERY MS-CHOCTAW MS-
439 PM CDT SAT JUL 14 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT SAT JUL 14 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF CHESTER AT 440
PM CDT...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN CHOCTAW...SOUTHEASTERN MONTGOMERY...WEST CENTRAL
WINSTON AND NORTHEASTERN ATTALA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3335 8952 3344 8926 3308 8915 3301 8937
TIME...MOT...LOC 2140Z 162DEG 22KT 3324 8933

JC
Special weather statement, Jul 14, 5:22 PM CDT, 3 minutes before
MSZ019-025-142250-
SUNFLOWER MS-LEFLORE MS-
522 PM CDT SAT JUL 14 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT SAT JUL 14 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF MONEY AT 522 PM
CDT...MOVING NORTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN LEFLORE AND EXTREME EAST CENTRAL SUNFLOWER
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3376 9021 3374 9031 3371 9030 3370 9027
      3374 9024 3373 9019 3362 9012 3352 9030
      3380 9050 3382 9043 3382 9025
TIME...MOT...LOC 2222Z 148DEG 11KT 3364 9027

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:38 PM CDTSpecial Weather StatementJANLauderdale27 min
Jul 13, 7:41 PM CDTSpecial Weather StatementJANJones29 min
Jul 13, 8:07 PM CDTFlash Flood WarningJANJones84 min
Jul 14, 3:10 PM CDTSpecial Weather StatementJANNewton30 min
Jul 14, 4:39 PM CDTSpecial Weather StatementJANChoctaw31 min
Jul 14, 5:22 PM CDTSpecial Weather StatementJANLeflore28 min
Jul 14, 5:51 PM CDTSevere Thunderstorm WarningJANHinds39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.